4.03.2009

A new disease...


I haven't eaten in four days, but this is my belly! I've gone from 29.5 lbs. on
Monday morning to 35.2 lbs. on Friday evening.



Looking back, I guess they DID warn us!



It's sure been a busy week, so I'll try to recap the highlights and lowlights...



Let's see... Mommy left off writing about Monday night. I have found out that they draw blood shortly after getting platelets and other blood products to test it and make sure they "stick." Apparently, when they checked my blood after the platelets, they had only gone up to 6,000 (from 4,000). They gave me more platelets, and I went up to 15,000, but my hemoglobin went down, even though they had given me blood. My nose was also continuing to bleed (likely a result of low platelets), which made me vomit.

By Tuesday night, Dr. Pope came in to explain what she thought was going on. She had reason to believe that I had developed something called Veno-Occlusive Disease (VOD) as a result of the Thioguanine (chemo) I had been taking for the last ten days or so. She gave a brief description to Mommy and Daddy (sludging problem in the liver, where it's not doing its job, and everything is backing up into the abdomen), but said that she wanted me to get an ultrasound of my liver to be sure. This would explain why my body was not holding on to the platelets and blood I had been getting, too, since my liver is chewing them up. She said that the ultrasound would show if there is a reversal of flow in the portal vein, which is a primary characteristic of VOD. Dr. Pope also told us that they would start me on Lasix (a diuretic) and Actigall (a bile acid that decreases the amount of cholesterol produced by the liver and absorbed by the intestines). Key point: the VOD is reversible!

Here's a blurb Mommy found on the Internet about VOD:
"Veno-occlusive disease is a potentially serious liver problem caused by high doses of particular chemotherapy. In patients with VOD, the blood vessels that carry blood through the liver become swollen and obstructed. This impairs the liver's ability to remove toxins, drugs and other waste products from the bloodstream. Pressure and fluids build up in the liver, causing swelling and tenderness of the liver. The kidneys may retain excess water and salt, causing fluid to build up in the body and swelling of the legs, arms and abdomen to occur."

I won't go into detail about the ultrasound, except to say that it was a long, horrible experience that I don't want to repeat. We actually ended up having two different technicians trying to "capture the essence" of my liver on film before the real radiologist came in and found the reversal of flow that Dr. Pope mentioned.

That night lasted forever! I got a new anti-nausea medication called Ativan, as well as morphine for the pain. Everyone thought I'd be "out cold" in a few minutes after taking them, but I showed them! Nurse Kelly gave me some packed red blood cells, which were like a slow charge on my battery for the next four hours. During that time, I also vomited four times and had a bloody nose. I didn't go to sleep until they unhooked me around 3am. Needless to say, Daddy and I were pretty tired Wednesday morning.

My platelet and hemoglobin counts have gone up (yay!) and down (boo!) all week. For example, from March 30 until April 3, these have been my platelet counts:
4K
6K
15K
3K
156K
17K
42K
18K
7K
You'll notice that they are now taking my blood for CBCs twice a day, plus another renal/electrolytes panel during the day, resulting in about four pages of lab results each day. When I get below 10K or am bleeding, their plan is to give me more platelets. My hemoglobin keeps going down, too, but not as dramatically. Anytime I get below 8, they do a transfusion.

Mommy stayed with me last night, and Daddy went to work. These nice ladies came by right as I went to sleep to take an x-ray of my chest, to make sure I wasn't getting pneumonia. Overnight, the resident started me on another antibiotic (Vancomycin), because she thought there was fluid in my upper right lung. Because my ever-expanding belly was making me so uncomfortable and the morphine was making me itch, Dr. Wagner switched my pain medication to something called Dilaudid. It did the trick, and I drifted off to sleep pretty quickly.

Unfortunately, Mommy got a little scared overnight with the necessity of the chest x-ray combined with the alarms going off throughout the night. My PulseOx (oxygen saturation of my blood) kept dipping during the night, so they put this cannula thing in my nose and turned on some oxygen. I didn't like it, but it kept that alarm from going off. In addition, my heart rate persisted in spiking, indicating that I was tachycardic. The third alarm that continued to sound was the one that showed my respiratory rate. I was having difficulty breathing, because my abdomen was putting so much pressure on my lungs and crunching everything.

That brings me to today. Let's just say that I slept virtually all day. I woke occasionally for 10-15 minutes, and I sat up a few times, but other than that I slept. Mommy and Daddy are hoping that my body is healing itself, but a major part of it is the Dilaudid that's making me sleepy. When it wears off, I'm so uncomfortable with the pressure in my belly that I cannot stand it. Mommy and Daddy think it's better that I'm not in pain, since the pain medication will not hurt me.

At one point I woke up to hear Mommy freaking out to Daddy on the phone. Apparently, she had done some research on the Internet (a "no-no" in this place), and saw some of the statistics and research for VOD. The problem was that most of the research out there is for bone marrow transplant patients who develop VOD, which is different than my VOD (my liver was perfectly healthy before this whole thing).

During rounds, the doctors talked for a long time. They said that they weren't sure if I had really developed pneumonia (the x-ray wasn't clear enough because my belly was in the way), so Dr. Pope switched the orders so that I would get Azithromycin instead of the Vancomycin. Evidently, Vancomycin is harder on the liver, and we don't need that! They also planned to give me Vitamin K (through my central line) and another diuretic (called Aldactone) which will hopefully work together with the Lasix to help me "pee off" some of the fluid build up. The Lasix hasn't been working, so we're praying for some relief with the combination and increase in Lasix. The good news of the day is that my bilirubin level (1.1) actually went down from yesterday (1.8). Dr. Wagner was saying that this level would probably go a lot higher at its peak, and then it would start going down again.


After rounds, Dr. Pope and Dr. Wagner came by and clarified some things, allaying both Mommy's and Daddy's fears a bit. Dr. Absalon also stopped in to touch base, and Mommy and Daddy were quite appreciative. He told us that kids who develop VOD on our floor (not on the BMT side) are inpatient for about a month. So, maybe we'll get to go home for Mommy's birthday!

I did have a lot of visitors today... Nanna B., Aunt Renee, Nana, and Uncle John all came to see me at different times. I wasn't the best hostess, but I think they understand.

Tonight I'm getting both platelets and blood, and I'm sleeping right now. Isn't it cool how I can somehow write in my sleep?! I'm looking forward to a good day tomorrow... a day filled with fluids going away, a lower weight, a venturing out of the room, and my body on the mend. Please pray for me and all of the other kids here on A5S who are battling with struggles similar to my own!

1 comment:

Matt, Michelle, Connor, Megan and Cole said...

You are in our thoughts and prayers every day!